Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Severe Rash from Atripla
Jul 31, 2009

I just started Atripla two weeks ago--my first medication since being diagnosed. After the 8th dose, I noticed the rash and by the 9th it was spreading all over my body. By the 11th dose, the rash began to even out all over and still just looks like a crimson sunburn.

The tingling sensation, particularly in my legs, hands, and feet, began after the 10th or 11th dose. It was so unbearable for the first two days that I couldn't sleep. I developed a fever for about 2 days that went away with Motrin and Tylenol. My doctor told me to go on a regimen of Zyrtec and Benadryl round the clock. Neither worked to alleviate the pain and itch. He then prescribed an antihistamine called Hydroxyzine, to be taken in addition to the Zyrtec and Benadryl. I can't tell whether this has been working since the tingling is pretty constant and the itch is as well.

I have not showered because I've found my body to be irritated by the soap and water. This is day 8 of the rash and I am beginning to worry that by day 10 (the average), this will not have stopped itching.

What can I do to get some relief. I cannot sleep through the night, and because there is no longer any fever, oral/anal complications, or peeling skin, I'm guessing it's working for my body. I feel like the reaction is all psychological--that of I think positively, things will be fine...

Please advise me on what kind of body soap I can use to wash myself and perhasp a lotion to avoid the dry skin feeling. Also, any other ideas (non-steroidal) to combat the itch? I would really appreciate it.

Just been staying in the house in an air-conditioned room here in NYC. So pathetic...

Thanks, J

Response from Dr. Sherer

These are important questions that are best handled by you and your doctor, so please take these suggestions with you to your next appointment and talk to your doctor about them.

In general, a mild soap without additives or fragrances, such as Ivory soap, is best with irritated skin. To some extent, this may involve trial and error to find what you tolerate best.

I suggest that you try exposing just a small area of your skin to any new soap, however, so that if you do have an adverse respones, it doesn't involve your whole body.

To avoid dry skin that can further lead to itching, a simple moisturizing lotion, again without additives or fragrances, is best. You can ask your pharmacist to direct you to a 1 lb jar of hydrophilic lotion, or ask your doctor to prescribe it.

And, as above, just try this on a small section of skin, to ensure that it doesn't make the itching or inflammation worse.

Rash occurs in about 3-5% of people treated with efavirenz or Atripla, and it is usually mild and self-limited. You can ask your doctor if there is any reason to suspect another, or an additional, cause of skin rash, for example as a type of immune reconstitution syndrome. This is not common, but is worth consideration when a fairly extensive rash such as your has occured.

Finally, there are some other options for itching. You and your doctor could elect to use a short course of systemic corticosteroids, e.g. for 1-2 weeks, in order to reduce the inflammation and itching. And, although asked for a non-steroid topical treatment, I would consider a short course of topical steroids to see if they were helpful at reducing your itching.

And you and your doctor can also consider the temporary use of a sleep aid, such as Ambien, to ensure that you get rest during this difficult introductory period of antiretroviral therapy.

This is clearly NOT all psychological, and it does sound as though it is slowly improving, which may allow you and your doctor to choose to continue Atripla. If not, i.e. if the rash persists and does not improve quickly enough, you and your doctor have many alternatives that are highly effective for people like you who are just starting treatment. You can be assured that you should do fine, either remaining on the Atripla or switching to an alternate regimen.


Previous
Atripla and Isentress
Next
Tuberculosis and HIV.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement